Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 192, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 17, 2001, 10:00 PM CDT for Garfield County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 17, 2001, 10:00 PM CDT (03:00 UTC)
- Expired
- Jul 17, 2001, 10:30 PM CDT
- In force
- 30 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Garfield County, NE
The radar
The North Platte radar (KLNX), 140 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 5:45 PM CDT | Tornado Watch | SPC | 5 hr |
| Jul 17, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1531 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 2422 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 180301 SVRLBF NEC071-180330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1000 PM CDT TUE JUL 17 2001 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 1030 PM CDT * AT 952 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME EAST CENTRAL GARFIELD COUNTY...OR ABOUT 19 MILES EAST OF BURWELL...MOVING EAST AT 5 MPH. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT WEDNESDAY MORNING FOR NORTH CENTRAL NEBRASKA. LAT...LON 4194 9891 4177 9896 4177 9877Q 4193 9877 $$ CDC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:10 PM CDT, 7 hours 50 minutes earlier.
Area forecast discussion, Jul 17, 2:10 PM CDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
210 PM CDT TUE JUL 17 2001
...FORECAST PROBLEM WITH THIS FORECAST IS THE ONGOING CONVECTION IN
THE NORTH CENTRAL ZONES AND THE POTENTIAL FOR CONVECTION IN THE REST
OF THE FORECAST AREA TONIGHT...
...18Z SYNOPSIS...
SURFACE ANALYSIS INDICATED BOUNDARIES IN THE EASTERN PANHANDLE
AND FROM SOUTH CENTRAL THROUGH EAST CENTRAL NEBRASKA. THE KLNX WSR-
88D SHOWED OTHER OUTFLOW BOUNDARIES IN NORTH CENTRAL NEBRASKA. IN
THE 6.7U IMAGERY...THE MOISTURE PLUME HAD MADE IT TO THE NEBRASKA-
SOUTH DAKOTA BOUNDARY AND BEYOND. THE 18Z MERRIMAN WIND PROFILER HAD
A 200MB 100KT JET RUNNING ALONG THE SOUTH DAKOTA-NEBRASKA BORDER.
...MODELS...
FOR THE EARLY PERIODS...THE ETA IS THE MODEL OF CHOICE WITH
THE AVN/MRF BEING THE CHOICE FOR LATER PERIODS. IN THE OVERALL
PATTERN, THERE IS VERY LITTLE DIFFERENCE BETWEEN THE ETA AND THE
AVN. ONE PROBLEM IS THE AVNS INSISTENCE ON BRINGING A VORT MAX OUT
OF THE TROPICAL EASTERLIES AND INTO THE WESTERLIES. I DONT HAVE A
LOT OF CONFIDENCE IN THAT SINCE SUCH A TRACK WOULD PROBABLY RESULT
IN THE VORT MAX BEING WEAKENED AS IT COMES AROUND THE UPPER HIGH.
FORECAST FOR TONIGHT...
THERE IS PLENTY OF DEEP MOISTURE AVAILABLE IN CENTRAL AND EASTERN
NEBRASKA WITH SURFACE DEWPOINTS OF 65F OR HIGHER AND 850MB
DEWPOINTS OF 10-14C. THE GOES DERIVED PRECIPITABLE WATER INDICATES
35-40MM IN MUCH OF THE AREA AS WELL. THE 12Z ETA HAS 180AGL BASED
POSITIVE ENERGY OF 3000-4200J/KG EAST OF VALENTINE-BRADY. IT APPEARS
THAT THE VERTICAL WIND PROFILES AND INSTABILITY WILL FAVOR BACK
BUILDING STORMS ONCE AGAIN. THE CONVECTION IN IN SOUTH DAKOTA AND
KEYA PAHA COUNTY SHOULD GENERATE A BOUNDARY THAT WOULD SERVE AS A
FOCUS FOR NEW CONVECTION TONIGHT. AS MUCH AS 7.7 INCHES HAS BEEN
REPORTED IN NORTHERN ROCK COUNTY IN LAST NIGHTS CONVECTION. THAT WAS
VERY CLOSE TO THE KLNX WSR-88D DERIVED STORM TOTAL. AS OF 1145 THIS
MORNING...THE RADAR TOTALS INDICATE AS MUCH AS 2.5 INCHES IN
NORTHWEST KEYA PAHA COUNTY. THE THREE HOURLY FLASH FLOOD GUIDANCE IS
LESS THAN 2 INCHES OVER KEYA PAHA, BOYD, HOLT, AND ROCK COUNTIES.
BARRING ANY INDICATION THAT CONVECTION WILL NOT DEVELOP UP THERE...A
FLASH FLOOD WATCH WILL BE NEEDED. ALTHOUGH THE ETA INDICATES THE
MOST FAVORABLE ELEVATED 2D-FRONTOGENESIS SOUTH AND EAST OF AN ONL-
BBW LINE...I BELIEVE THAT THE POSITIONS OF BOUNDARIES AND THE DRY
LINE ARE THE CRITICAL LOCATIONS. IN THE SOUTHWEST AND THE
PANHANDLE...THE GOES DERIVED PRECIPITABLE WATER DROPS OFF RAPIDLY TO
13MM OR LESS. SO...ANY CONVECTION PROBABLY WILL BE EAST OF A
MERRIMAN-IMPERIAL LINE.
AFTER TONIGHT...THE LOWER LEVELS DRY OUT SUBSTANTIALLY ALONG AND
WEST OF A VTN-LBF LINE...BUT EXTREME INSTABILITY CONTINUES IN THE
NORTHEAST PART OF THE FORECAST AREA WEDNESDAY AND THURSDAY. SO...
WILL KEEP SOME MENTION OF THUNDERSTORMS IN OUR TEN EASTERN COUNTIES.
.LBF...FLASH FLOOD WATCH NEZ006-007-009-010.
SPRINGERIn the hours before
Local storm report, Jul 17, 7:32 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
732 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM 17 NNE TAYLOR NE TORNADO
07/17/01 LOUP
RLBLocal storm report, Jul 17, 7:34 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
734 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0714 PM 3 S CHAMBERS NE TORNADO
07/17/01 HOLT
RLBLocal storm report, Jul 17, 8:06 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
806 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0744 PM 1 S CHAMBERS NE 1.75 INCH HAIL
07/17/01 HOLT REPORTED BY LAW ENFORCEMENT
TLKLocal storm report, Jul 17, 8:21 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
821 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 9 N BURWELL NE .88 INCH HAIL
07/17/01 GARFIELD
RLBLocal storm report, Jul 17, 9:09 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
909 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 11 NE BURWELL NE 1.50 INCH HAIL
07/17/01 GARFIELD
RLBSpecial weather statement, Jul 17, 9:34 PM CDT, 26 minutes before
NEZ005>010-025>029-038-180255- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 934 PM CDT TUE JUL 17 2001 ...TORNADO WATCH CANCELLED FOR PORTIONS OF NORTH CENTRAL NEBRASKA... THE TORNADO WATCH FOR CHERRY...THOMAS...CUSTER...KEYA PAHA... BROWN...BLAINE...ROCK...AND LOUP COUNTIES HAS BEEN CANCELLED...AS THE THREAT FOR ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT HAS MOVED SOUTHEAST. THE TORNADO WATCH REMAINS IN EFFECT FFOR BOYD...HOLT... GARFIELD AND WHEELER COUNTIES UNTIL 11 PM CDT. TLK
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:00 PM CDT | Severe Thunderstorm Warning | LBF | Loup | 60 min |
| Jul 17, 7:18 PM CDT | Tornado Warning | LBF | Garfield, Loup | 42 min |
| Jul 17, 7:19 PM CDT | Tornado Warning | LBF | Holt | 56 min |
| Jul 17, 7:59 PM CDT | Tornado Warning | LBF | Garfield | 61 min |
| Jul 17, 9:01 PM CDT | Severe Thunderstorm Warning | LBF | Garfield | 59 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.